Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Burlington, VT

July 14, 2000St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 14, 2000, 4:03 PM EDT for St. Lawrence County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2000, 4:03 PM EDT (20:03 UTC)
Expired
Jul 14, 2000, 5:00 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 142005
SVRBTV
NYC089-142100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
403 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LAWRENCE COUNTY IN NEW YORK

* UNTIL 500 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR CANTON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CANTON UNTIL AROUND 410 PM
  NEAR MADRID AROUND 440 PM
  NEAR LOUISVILLE AND RAYMONDVILLE AROUND 500 PM.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM W&INDOWS. 

$$

MURRAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 14, 2:27 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
227 PM EDT FRI JUL 14 2000

SUFFICIENT INSTABILITY HAS DEVELOPED OVER MUCH OF THE FORECAST AREA
THIS AFTERNOON.  THIS HAS RESULTED IN CONVECTION DEVELOPING OVER
THE HIGHER TERRAIN OF NORTHERN AND CENTRAL VERMONT AS WELL AS
NORTHERN NEW YORK.  LAPS SOUNDING DATA FROM 17Z SHOWS STEEP LAPSE
RATES FROM THE SURFACE TO 700 MB RESULTING IN THE DEVELOPMENT OF
SUFFICIENT INSTABILITY...CAPE VALUES ANYWHERE FROM 500 TO 1000
J/KG.  DESPITE THE INSTABILITY...WEAKLY SHEARED ENVIRONMENT HAS
SUPPORTED ONLY PULSE STORMS THIS AFTERNOON.  STATE POLICE IN
MIDDLESEX...WASHINGTON COUNTY...REPORTED PEA SIZE HAIL.  THE MVL
ASOS REPORTED A GUST TO 28 KNOTS WITH A THUNDERSTORM.  NOT
SURPRISED ABOUT THE WIND GUST AS LOWER LEVEL AIR...BELOW 850 MB...
REMAINS DRY WHICH SHOULD ENHANCE ANY DOWNDRAFT POTENTIAL.  BASED ON
THE FACT THAT THE STORMS ARE PRIMARILY INSTABILITY DRIVEN...ACTIVITY
SHOULD BEGIN TO DIMINISH DURING THE EVENING HOURS.  MORE PERSISTENT
CONVECTION SHOULD BE FOCUSED NEAR THE UPPER TROUGH MOVING SOUTH-
SOUTHEAST OUT OF THE EASTERN GREAT LAKES OVERNIGHT.  MUCH OF THIS
ACTIVITY SHOULD THEREFORE REMAIN TO THE SOUTH AND WEST OF OUR AREA.
LITTLE IN THE WAY OF ANY AIR MASS CHANGE SUGGESTS MINIMUM
TEMPERATURES WILL GENERALLY BE AROUND 60 GIVEN DEW POINTS AROUND THIS
VALUE.

SATURDAY IS THE BEGINNING OF THE TRICKY PART OF THE FORECAST.
AMOUNT AND AREAL COVERAGE OF ANY PRECIPITATION THROUGH SUNDAY WILL
BE BASED ON HOW THE UPPER TROUGH DECIDES TO MOVE.  UPPER TROUGH TO
BE CENTERED AROUND NORTHWEST PENNSYLVANIA THROUGH MUCH OF THE DAY
ON SATURDAY.  SOUTHERLY FLOW ALOFT IN ADVANCE OF THE TROUGH...
COMBINED WITH A LOWER LEVEL SOUTHEAST FLOW...SHOULD HELP TO PULL
ANY PRECIPITATION NORTHWARD ACROSS THE FORECAST AREA.
DYNAMICS/INSTABILITY WILL BE FOCUSED TO THE SOUTH...SO DO NOT
EXPECT ANY FORCING MECHANISMS OVER THE AREA TO GENERATE ANY
SHOWERS.  RATHER IT WILL BE THE ADVECTION OF PRECIPITATION TO OUR
SOUTH MOVING THROUGH THE SOUTH TO SOUTHEAST FLOW ALOFT.  SO WILL
CONTINUE TO MENTION A CHANCE OF SHOWERS ALL AREAS.  WITH THE LOWER
LEVEL SOUTHEAST FLOW...MOISTURE FROM THE ATLANTIC WILL PLAY A
FACTOR IN THE CLOUDS/TEMPERATURES OVER THE AREA.  READINGS SHOULD BE
GENERALLY IN THE 70 TO 75 DEGREE RANGE BASED ON THE TRAJECTORY FROM
THE ATLANTIC.  WILL KEEP A CHANCE MENTION OF SHOWERS OVER THE
ENTIRE AREA SATURDAY NIGHT AS THE UPPER LOW REMAINS OVER THE WESTERN
HALF OF PENNSYLVANIA.  ITS AT THIS POINT THAT THE POSITION OF THE
UPPER LOW ON SUNDAY WILL DICTATE WHERE THE PRECIPITATION IS.  FEEL
THE SYSTEM WILL BE FAR ENOUGH SOUTH THAT ONLY THE SOUTHERN PORTIONS
OF THE FORECAST AREA WILL BE SUSCEPTIBLE FOR ANY PRECIPITATION.
THUS WILL MENTION A CHANCE OF SHOWERS FOR SOUTH CENTRAL VERMONT AS
WELL AS THE NORTHERN ADIRONDACKS.  THE REMAINDER OF THE FORECAST
AREA SHOULD EITHER BE MOSTLY CLOUDY OR CLOUDY WITH TEMPERATURES
RIGHT AROUND OR SLIGHTLY WARMER THAN SATURDAY.

IN THE EXTENDED...UPPER TROUGH TO BE FAR ENOUGH SOUTH AND EAST FOR
CONTINUE MENTION OF DRY CONDITIONS FOR MONDAY.  NEXT UPSTREAM
SHORTWAVE TROUGH MOVE ACROSS THE SOUTHERN TIER OF CANADA AND DRAG A
COLD FRONT INTO THE REGION TUESDAY.  WILL CONTINUE MENTION OF A
CHANCE OF SHOWERS OR THUNDERSTORMS.  HIGH PRESSURE BUILDS IN BEHIND
THIS FRONT ON WEDNESDAY FOR SOMEWHAT COOLER AND DRIER WEATHER.

WORK ZONES IN ALBADMBTV BY 230 PM

EVENSON

.BTV...NONE.

In the hours before

Local storm report, Jul 14, 12:40 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1240 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    MIDDLESEX                 VT   .25 INCH HAIL
07/14/00   WASHINGTON                     STATE POLICE REPORTED PEA
                                          SIZE HAIL FOR ABOUT 5
                                          MINUTES.
Local storm report, Jul 14, 3:43 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
343 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    MIDDLESEX                 VT   .25 INCH HAIL
07/14/00   WASHINGTON                     STATE POLICE REPORTED PEA
                                          SIZE HAIL FOR ABOUT 5
                                          MINUTES.

0255 PM    EAST LYNDON               VT   SMALL HAIL
07/14/00   CALEDONIA                      PEA TO SMALL MARBLE SIZE
                                          HAIL REPORTED NEAR THE
                                          EAST LYNDON/KIRBY TOWN
                                          LINES.

0330 PM    OGDENSBURG                NY   SMALL HAIL
07/14/00   SAINT LAWRENCE                 3/8" HAIL REPORTED BY
                                          HAM RADIO OPERATOR.  LASTED
                                          FOUR MINUTES.

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.